Flash Flood, La Plata
- When
- August 10, 12:15 PM MST to 3:00 PM MST
- Where
- La Plata County, 11 mi NW of Bayfield
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Flash flood waters and debris up to a foot deep covered County Road 243 south of Lemon Reservoir.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Flash flood waters and debris up to a foot deep covered County Road 243 south of Lemon Reservoir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 2:36 AM MST, 9 hours 39 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 336 AM MDT SUN AUG 10 2003 SHORT-TERM DISCUSSION (TODAY-MONDAY)...PERSISTENCE FORECAST ON TAP THROUGH MONDAY AS LITTLE CHANGE NOTED IN DAY TO DAY MODEL RUNS. SUBTROPICAL MOISTURE WL CONT TO WORK N INTO THE FORECAST AREA AS HIGH PRESSURE REMAINS ANCHORED OVER THE SRN ROCKIES. DIURNAL CONVECTION WILL FIRE OVER THE MTNS...THEN DRIFT OFF INTO THE VALLEYS EACH AFTERNOON AND EVENING. WL MAINTAIN VERY LOW POPS INTO THE OVERNIGHT HOURS WITH THREAT OF NOCTURNAL CONVECTION BEING AIDED BY WEAK WAVES IN THE FLOW. CONTINUED HOT ACROSS THE REGION WITH H7 TEMPS HOLDING AROUND THE +18 C MARK THROUGH MONDAY. JDC TUESDAY-THURSDAY...FOUR-CORNERS UPPER HIGH BECOMES SW-NE ORIENTED AS THE EASTERN PACIFIC LOW APPROACHES THE WASHINGTON COAST. THIS FORCES THE SUBTROPICAL MOISTURE FETCH WEST AND THINS IT FOR A LOW-GRADE MONSOON PERIOD. WILL TRY TO ADD SOME QUALITY WITH THESE DETAILS: TUESDAY...A DRY SLOT WORKS INTO FAR SW CO FOR LESS POPS THERE. FOR WEDNESDAY-THURSDAY...A DISTURBANCE ALSO WORKS INTO THE PLAINS FROM THE EAST FURTHER WEAKENING THE UPPER HIGH. THIS DISTURBANCE LOOKS TO BE A TUTT WITH NON-TROPICAL ORIGINS...SO ITS CONVECTION WOULD BE CENTERED IN ITS CORE. AND THAT CORE IS FAR SE OF THIS CWA...SO WILL NOT INCREASE POPS FOR THESE PERIODS. OTHERWISE TEMPERATURES SHOULD SHOW A SLOW DECREASE. RAMEY FRIDAY-SUNDAY... MODELS CONTINUE TO BRING A TROF ACROSS THE NORTHWEST UNITED STATES ON FRIDAY AND SATURDAY. MAIN IMPACT OVER CWA WILL BE DRIER SOUTHWEST FLOW THROUGH THE EXTENDED PERIOD. HAVE KEPT CHANCE OF SHOWERS OVER SAN JUAN MOUNTAINS ON FRIDAY DUE TO RESIDUAL MOISTURE...WITH DECREASING POPS ACROSS THE AREA FOR THE WEEKEND. TROF IS EXPECTED TO MOVE EAST OF THE CWA ON SUNDAY WHICH WILL ALLOW THE RIDGE TO BUILD OVER THE INTERMOUNTAIN WEST BY EARLY NEXT WEEK. MPM .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-111145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH BY EARLY THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS LATE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS... SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. COLTON
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375074.